Michigan, 2006

Winter Storm in Michigan, January 24 to 25, 2006

January 24 to 25, 2006 · NWS MQT · 7 events in 7 counties and zones

An intense Alberta Clipper system dropped across northern Lake Superior bringing heavy lake effect snow to portions of west and central Upper Michigan on the 24th. Strong northwest wind gusts to 30 mph or more also caused considerable blowing of snow and near whiteout conditions at times.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An intense Alberta Clipper system dropped across northern Lake Superior bringing heavy lake effect snow to portions of west and central Upper Michigan on the 24th. Strong northwest wind gusts to 30 mph or more also caused considerable blowing of snow and near whiteout conditions at times. 24-hour snowfall totals of 10 to 12 inches were reported by spotters in Bergland, Bessemer and Champion while 12-hour totals of 9 to 10 inches were reported just west of Pelkie in southern Houghton County and in the town of Baraga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 24, 4:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 24, 4:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
439 AM EST TUE JAN 24 2006

.DISCUSSION...
MAIN FORECAST CONCERN IS DEVELOPING LAKE EFFECT AND INCREASING WINDS.

CURRENT WEATHER...09Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED AN UPPER LEVEL RIDGE OVER THE PACIFIC NW...A CUTOFF LOW OFF
BAJA CALIFORNIA AND A BROAD TROUGH COVERING SOUTH CENTRAL CANADA. OF
MOST SIGNIFICANCE WITHIN THIS TROUGH IS A STRONG SHRTWV NEAR
INTERNATIONAL FALLS WITH A 500MB HEIGHT AROUND 516 DAM. THIS SHRTWV
HAS BEEN MOVING SE...CAUSING 500MB HEIGHT FALLS OF 90 M IN 12 HOURS
AT INTERNATIONAL FALLS PER ITS 00Z SOUNDING. THIS STRONG SHRTWV IS
REFLECTED AT THE SURFACE BY A 991MB LOW LOCATED NEAR THUNDER BAY
ONTARIO. THE LOW TRACK IS A BIT FARTHER S THAN PROGGED FROM MOST OF
YESTERDAYS MODEL RUNS...EXCEPT FOR THE 00Z/06Z GFS WHICH HIT THE
TRACK WELL SO FAR. BECAUSE OF THE MORE SOUTHERN TRACK...WINDS HAVE
NOT BEEN NEARLY AS STRONG...BUT MANY LOCATIONS ACROSS THE UPPER
PENINSULA HAVE HAD GUSTS IN THE 20S MPH. EVEN STANNARD ROCK HAD
35-37KT GUSTS BETWEEN 00-02Z. WINDS ARE QUITE A BIT STRONGER BEHIND
THIS SYSTEM OVER MANITOBA INTO NW MINNESOTA WHERE WIND GUSTS IN THE
MID TO UPPER 30S MPH HAVE BEEN COMMON. AS FOR PRECIPITATION WITH
THIS SYSTEM...ONE BAND FORMED OVER WESTERN UPPER MICHIGAN AROUND
MIDNIGHT AND HAS PROGRESSED NOW TO SCHOOLCRAFT COUNTY. OBSERVATIONS
FROM CMX AND ISQ HAD VISIBILITIES DROP TO ONE HALF OF A MILE. THIS
BAND WAS ASSOCIATED WITH ISENTROPIC LIFT AND SOME NEGATIVE EPV DUE
TO STEEP MID-LEVEL LAPSE RATES. BEHIND THIS BAND SOME BANDS OF LIGHT
SNOW ARE MOVING THROUGH THE WESTERN U.P. AND NORTHEAST MINNESOTA
ASSOCIATED WITH DPVA FROM THE SHRTWV. INTERESTINGLY...TEMPERATURES
HAVE WARMED BEHIND THE BAND WITH IWD NOW AT 34F. COOLER AIR CAN BE
SEEN FILTERING SOUTHWARD INTO NW MINNESOTA BEHIND THE SURFACE LOW
WHERE SCATTERED TO NUMEROUS SNOW SHOWERS EXIST PER CANADIAN RADARS.
850MB TEMPS ALSO DROP OFF TO -8C PER RUC ANALYSIS.

TODAY...NAM/GFS/UKMET ARE ALL IN GOOD AGREEMENT ON THE TRACK OF THE
SHRTWV AND SURFACE LOW...INDICATE POSITIONS JUST NORTH OF SSM BY 18Z
AND NEAR NORTH BAY ONTARIO BY 00Z. BECAUSE OF THE GOOD
AGREEMENT...HAVE FOLLOWED THE NAM FOR DETAILS. SNOW OVER NORTHEAST
MINNESOTA ASSOCIATED WITH THE SHRTWV SHOULD MOVE ACROSS THE CWA THIS
MORNING. AS THE COLD AIR OVER NW ONTARIO CROSSES LAKE
SUPERIOR...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP. 850MB
TEMPS ARE NOT PROGGED TO BE ALL THAT COLD THIS MORNING...-8 TO
-10C...BUT SINCE THERE IS PLENTY OF LOW LEVEL MOISTURE AROUND...THEY
SHOULD BE SUFFICIENT ENOUGH TO GET THE LAKE EFFECT GOING. EVEN
SLIGHTLY COLDER AIR COMES IN THIS AFTERNOON. AS FOR SNOW
ACCUMULATIONS TODAY...HAVE FOLLOWED NAM QPF...WHICH SUGGESTS UP TO 4
INCHES IN THE WESTERN U.P. USING A 16 TO 1 RATIO. FOR THE SOUTH
CENTRAL U.P....CONDITIONS DO NOT LOOK ALL THAT GREAT FOR MUCH IN THE
WAY OF SNOW. ONCE THE SHRTWV PASSES...SUBSIDENCE INCREASES IN ITS
WAKE...RESULTING IN MID-LEVEL DRYING. SINCE THE LOW LEVELS REMAIN
MOIST AND INTERSECT WHERE SNOW FLAKES CAN GROW...FLURRIES WILL
LIKELY HAPPEN. HAVE MENTIONED SOME SCATTERED SNOW SHOWERS THIS
AFTERNOON...THOUGH...DUE TO INCREASING LOW LEVEL INSTABILITY. NEXT
ISSUE IS WINDS. GIVEN UPSTREAM READINGS...INCREASING COLD AIR
ADVECTION (RESULTING IN STEEPENING LOW LEVEL LAPSE RATES) AND
SUBSIDENCE...WE SHOULD EASILY SEE WINDS SUSTAINED NEAR 30 MPH AND
GUSTS AROUND 45 MPH. ANOTHER AIDE WILL BE THE ISALLOBARIC WIND AS A
PRESSURE RISE MAXIMUM OVER ONTARIO MOVES INTO THE CWA. HIGHEST WINDS
OUT OF THE WHOLE EVENT LOOK LIKELY TO OCCUR JUST OFFSHORE NEAR
ALGER COUNTY WHERE BOTH THE NAM AND EXPERIMENTAL 13 KM RUC INDICATE
45 KT WINDS. COMBINATION OF THE WINDS AND EXPECTED SNOW WILL RESULT
IN PLENTY OF BLOWING SNOW. HAVE LEFT CURRENT WINTER WEATHER
HEADLINES ALONE...BUT ISSUED WIND ADVISORIES FOR THE REST OF THE CWA
EXCEPT SOUTHERN SCHOOLCRAFT WHERE WINDS ARE EXPECTED TO REMAIN JUST
UNDER THE CRITERIA. HAVE RAISED TEMPERATURES AS READINGS CONTINUE TO
RISE IN THE WEST-SOUTHWEST FLOW. HOWEVER...THESE WILL BE MORNING
HIGHS FOR THE WEST HALF OF THE U.P. AS TEMPERATURES FALL FROM THE
COLD AIR ADVECTION.

TONIGHT...AS THE SHRTWV AND SURFACE LOW PROGRESS EASTWARD INTO
QUEBEC...A TRANSITION TO PURE LES WILL OCCUR DUE TO EXITING LOW
LEVEL MOISTURE AND A SLIGHT COOLING AGAIN IN 850MB TEMPS. HAVE
PLACED IN NUMEROUS SNOW SHOWERS WHERE LIKELY POPS WERE IN THE
PREVIOUS FORECAST. ACCUMULATIONS SHOULD BE GREATEST IN THE EASTERN
U.P. WHERE A LONGER FETCH OF OVER-WATER INSTABILITY EXISTS. LOWERING
INVERSION HEIGHTS THROUGH THE NIGHT WILL LIMIT ACCUMULATIONS...BUT
UP TO 4 INCHES IS NOT OUT OF THE QUESTION IN THE EASTERN U.P.. HAVE
FOLLOWED CLOSE TO GUIDANCE FOR TEMPERATURES.

WEDNESDAY...UPPER RIDGE OVER THE PACIFIC NORTHWEST IS PROGGED TO BE
PUSHED EASTWARD INTO THE PLAINS BY 00Z THU...ALLOWING A SURFACE HIGH
PRESSURE RIDGE TO MOVE OVER UPPER MICHIGAN. THERE IS SOME CONCERN OF
A LINGERING SURFACE TROUGH HANGING BACK OVER UPPER MICHIGAN...BUT
SINCE THE AIR IS NOT ALL THAT COLD (850MB TEMPS OF -10 TO -12C
PROGGED)...THINK ITS IMPACT WILL BE MINIMAL. NONETHELESS...LAKE
EFFECT SNOW SHOWERS SHOULD CONTINUE FOR THE NORTHWEST
SNOWBELTS...THEN GRADUALLY DIMINISH WEST TO EAST FROM A COMBINATION
OF INCREASING ANTICYCLONIC FLOW...DRIER AIR AND LOWERING INVERSIONS
HEIGHTS. SKIES WILL FOLLOW THIS TREND TOO WITH INCREASING SUNSHINE
THROUGH THE DAY FOR THE WEST HALF OF THE U.P.. TEMPERATURES WILL END
UP A LITTLE COOLER THAN TODAY...BUT STILL ABOVE NORMAL. PREVIOUS
FORECAST TEMPS LOOK REASONABLE.

WEDNESDAY NIGHT INTO THURSDAY...GFS/NAM/UKMET ALL SHOW THE UPPER
LEVEL RIDGE BUILDING OVER MINNESOTA WEDNESDAY NIGHT AND OVER THE CWA
BY THURSDAY EVENING. THIS WILL CAUSE THE SURFACE HIGH PRESSURE RIDGE
TO MOVE OVER UPPER MICHIGAN WEDNESDAY NIGHT...GRADUALLY CLEARING
SKIES OVER THE CWA AND ENDING ANY REMAIN LAKE EFFECT OVER EASTERN
LAKE SUPERIOR. DUE TO THE CLEARING AND DECREASING WINDS FROM THE
RIDGE MOVING OVERHEAD...TEMPERATURE FORECAST WILL BE TRICKY. CURRENT
LOWS IN THE SINGLE DIGITS FOR THE INTERIOR SEEM REASONABLE AND MATCH
WELL WITH THE MAV COOP GUIDANCE. THIS WILL LIKELY BE THE COOLEST
NIGHT WE HAVE SEEN FOR AWHILE...BUT STILL SLIGHTLY ABOVE NORMAL. ON
THURSDAY...DOWNSLOPED AIR OFF THE ROCKIES WILL MAKE A BIG ENTRANCE
INTO UPPER MICHIGAN. 850MB TEMPS ARE PROGGED TO RISE NEAR +7C BY 00Z
WITH 500MB HEIGHTS INCREASING TO NEAR 564 DAM WITH A DRY AIRMASS
EXPECTED TO MOVE INTO THE CWA AND INCREASING SOUTHWEST WINDS WITH
THE SURFACE RIDGE MOVING OFF TO THE EAST...WOULD EXPECT AT LEAST A
FEW LOCATIONS TO POP INTO THE 40S. IN FACT...MAV GUIDANCE SHOWS IWD
AND IMT AT 46F. HAVE RAISED HIGHS...BUT COULD SEE EVEN THEM RAISED
HIGHER. RECORD HIGHS ARE IN THE LOW 50S FROM THE WARM DAY IN 1973
WHEN 850MB TEMPS WERE +10C...SO WE MAY NOT TOUCH THEM...BUT THE
PATTERN LOOKS VERY SIMILAR.

REST OF FORECAST UNCHANGED. SHOULD NOTE THAT THE 00Z GFS/UKMET/ECMWF
ALL HAVE TRENDED WESTWARD WITH THE SHRTWV THAT WAS PROGGED TO MOVE
THROUGH THE AREA ON FRIDAY. THE CHANCE OF RAIN OR SNOW MAY NEED TO
BE DROPPED BECAUSE OF THIS...ALONG WITH A BUMP UP IN TEMPERATURES
FOR FRIDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY MIZ002.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY
  MIZ006-MIZ007-MIZ085.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY
  MIZ004-MIZ084.
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY
  MIZ001-MIZ003.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST THIS EVENING
  MIZ013.
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING
  MIZ010-MIZ011-MIZ012.
WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
  MIZ009.
WIND ADVISORY FROM NOON TODAY TO 8 PM EST THIS EVENING MIZ005.

&&

AJ
Hazardous weather outlook, Jan 23, 5:10 PM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST MON JAN 23 2006

MIZ001>007-009>014-084-085-241300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 PM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

SOUTHWEST GALES TO 40 KNOTS ARE EXPECTED ON LAKE SUPERIOR.

NORTHWEST WINDS GUSTING AS HIGH AS 40 TO 50 MPH WILL DEVELOP TUESDAY
MORNING OVER NORTHWEST UPPER MICHIGAN FROM THE PORCUPINE MOUNTAINS
TO COPPER HARBOR...THEN BY LATE TUESDAY AFTERNOON ALONG LAKE
SUPERIOR FROM MUNISING TO TWO HEART. SNOW SHOWERS AND BLOWING SNOW
WITH REDUCED VISIBILITIES WILL DEVELOP BY TUESDAY AFTERNOON OVER
NORTHWEST UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NORTHWEST GALES UP TO 40 KNOTS ARE EXPECTED OVER LAKE SUPERIOR
TUESDAY NIGHT.

NORTHWEST WINDS GUSTING AS HIGH AS 40 TO 50 MPH ARE EXPECTED
TUESDAY EVENING NEAR THE LAKE SUPERIOR SHORE EAST OF MARQUETTE. THE
STRONG NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW NEAR LAKE
SUPERIOR WHERE SNOW SHOWERS ARE MOST NUMEROUS. SEE THE LATEST WINTER
WEATHER STATEMENT FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOWFALL AND HIGH
WIND REPORTS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Ontonagon

When
January 24, 6:00 AM EST to January 25, 1:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
January 24, 5:00 AM CST to January 25, 12:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
January 24, 6:00 AM EST to January 25, 1:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
January 24, 6:00 AM EST to January 25, 1:00 AM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
January 24, 6:00 AM EST to January 25, 1:00 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
January 24, 7:00 AM EST to January 25, 1:00 AM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Winter Storm, Northern Schoolcraft

When
January 24, 8:00 AM EST to January 25, 1:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486361, 5486362, 5486365, 5486366, 5486367, 5486363, 5486364.